Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS Lincoln, IL

July 17, 2022Clay County, Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 17, 2022, 9:10 AM CDT for Clay County, Effingham County, Jasper County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2022, 9:10 AM CDT (14:10 UTC)
Expired
Jul 17, 2022, 12:15 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IL, Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WGUS53 KILX 171410
FFWILX
ILC025-049-079-171715-
/O.NEW.KILX.FF.W.0020.220717T1410Z-220717T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
910 AM CDT Sun Jul 17 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Clay County in south central Illinois...
  Southeastern Effingham County in south central Illinois...
  Southwestern Jasper County in southeastern Illinois...

* Until 1215 PM CDT.

* At 908 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Edgewood, Bible Grove, Bogota, Mason, Elliotstown, Hord, Latona 
  and Newton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3891 8870 3901 8869 3900 8822 3885 8822
      3886 8869 3887 8869 3888 8869 3890 8869
      3891 8869

FLASH FLOOD...RADAR INDICATED

$$

Erwin
1 follow-up statement
002 
WGUS73 KILX 171706
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1206 PM CDT Sun Jul 17 2022

ILC025-049-079-171716-
/O.EXP.KILX.FF.W.0020.000000T0000Z-220717T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-Effingham IL-Jasper IL-
1206 PM CDT Sun Jul 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT THIS AFTERNOON FOR 
NORTHWESTERN CLAY, SOUTHEASTERN EFFINGHAM AND SOUTHWESTERN JASPER 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please heed any road closures.

LAT...LON 3891 8870 3901 8869 3900 8822 3885 8822
      3886 8869 3887 8869 3888 8869 3890 8869
      3891 8869

$$

Auten

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:42 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 5:42 AM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
542 AM CDT Sun Jul 17 2022

.SYNOPSIS...
Issued at 341 AM CDT Sun Jul 17 2022

Unsettled weather is in store for central Illinois today as a
disturbance triggers showers and thunderstorms across the area.
The rain will be heaviest and most widespread along and south of
the I-72 corridor. Due to extensive cloud cover and showers, high
temperatures will only reach the middle to upper 70s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 341 AM CDT Sun Jul 17 2022

08z/3am surface analysis shows a nearly stationary frontal
boundary extending from northern Indiana southwestward to near
Kansas City. An area of low pressure along the front currently
just southeast of Kankakee is triggering scattered thunderstorms
across central/northern Indiana. Meanwhile a second low further
west is producing a large cluster of storms across northern
Missouri. The Missouri convection will gradually develop/spread
E/SE along and just north of the boundary as the morning
progresses. Based on satellite/radar trends and latest suite of
CAMs, it appears areas along and south of I-72 will be favored for
the most widespread showers. SBCAPEs of 1000-1500J/kg and 0-6km
bulk shear of 30-40kt will support the potential for a few strong
storms south of I-70 this afternoon...although the best chance for
severe will be focused much further south closer to the Ohio
River where SBCAPEs will exceed 2500J/kg. The showers and
thunderstorms will gradually shift east of the I-55 corridor by
mid-afternoon, then east of I-57 by mid-evening. High temperatures
today will only reach the middle to upper 70s, while lows tonight
drop into the middle to upper 60s.

.LONG TERM...(Monday through Saturday)
ISSUED AT 341 AM CDT Sun Jul 17 2022

A few showers/storms may re-develop along/east of I-57 on Monday
as the upper trough axis gradually shifts eastward into the Ohio
River Valley. Meanwhile further west, a partly sunny and dry day
is anticipated across the remainder of central Illinois. As the
upper ridge anchored over the central/southern Plains builds
northeastward, upper heights will rise and temps will warm into
the upper 80s and lower 90s by Tuesday.

As has been advertised by the past several model runs, a vigorous
short-wave trough is progged to track along the northern periphery
of the ridge near the U.S./Canadian border Tuesday into Wednesday.
As the wave digs into the Great Lakes, it will push a cold front
into central Illinois Tuesday night/Wednesday morning. Models
still show a dry FROPA due to mid-level capping, with better
convective chances further north across Wisconsin into Michigan
where stronger forcing immediately ahead of the wave stands a
better chance of breaking the cap. Have therefore maintained a
dry forecast Tuesday night into Wednesday.

Once the front passes, a slightly cooler and drier airmass will
spill into the area on Thursday as highs drop back into the upper
80s and dewpoints remain in the 60s. After that, it appears the
upper ridge will once again strengthen over the region...bringing
hotter weather back by next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 542 AM CDT Sun Jul 17 2022

IFR ceilings prevail at all central Illinois terminals except
KPIA early this morning. A large area of rain with a few embedded
thunderstorms is currently tracking across northern Missouri and
will spill across the Mississippi River over the next few hours.
Based on radar trends, think most of the steady rain will stay
south of I-74. Have therefore only included VCSH at KPIA/KBMI/KCMI.
Further south, have carried predominant showers with VCTS through
18z at KSPI and 20z at KDEC. Once the showers depart, ceilings
will improve to VFR or scatter at the western sites late this
afternoon/evening. MVFR ceilings may linger or re-develop later
tonight at both KDEC and KCMI. Winds will initially be light/variable,
then will become W/NW at less than 10kt this afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 17, 4:42 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
442 AM CDT Sun Jul 17 2022

ILZ027>031-036>038-040>057-061>063-066-180945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-
442 AM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. Some of these
storms could produce locally heavy rain that results in ponding of
water or flooding, especially south of I-72.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ067-068-071>073-180945-
Jasper-Crawford-Clay-Richland-Lawrence-
442 AM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. Some of these
storms could produce locally heavy rain that results in ponding of
water or flooding. A few strong to severe storms are also possible
this afternoon and evening with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices of 100 to 105 degrees are expected Tuesday and Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Deubelbeiss

In the hours before

Local storm report, Jul 17, 7:30 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
730 AM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       EFFINGHAM COUNTY AIRPOR 39.07N 88.53W
07/17/2022  M2.27 INCH       EFFINGHAM          IL   AWOS

            AWOS STATION K1H2 EFFINGHAM COUNTY MEM AP.

0700 AM     HEAVY RAIN       TEUTOPOLIS              39.13N 88.48W
07/17/2022  M1.04 INCH       EFFINGHAM          IL   MESONET

            MESONET STATION FW1289 TEUTOPOLIS.

&&
Local storm report, Jul 17, 7:57 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
757 AM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      EFFINGHAM               39.12N 88.55W
07/17/2022                   EFFINGHAM          IL   EMERGENCY MNGR

            ROAD CLOSED AT JEFFERSON AVE AND WALNUT ST
            DUE TO FLOODING.

&&
Local storm report, Jul 17, 8:02 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 AM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       3 SE TEUTOPOLIS         39.10N 88.43W
07/17/2022  M1.56 INCH       EFFINGHAM          IL   COCORAHS

            COCORAHS STATION IL-EF-9 TEUTOPOLIS 3.4 SE.

&&
Local storm report, Jul 17, 8:50 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
850 AM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       3 WNW EFFINGHAM         39.13N 88.59W
07/17/2022  M2.10 INCH       EFFINGHAM          IL   COCORAHS

            COCORAHS STATION IL-EF-6 EFFINGHAM 2.3 WNW.

&&
Local storm report, Jul 17, 8:51 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
851 AM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSE EFFINGHAM         39.11N 88.53W
07/17/2022  M2.36 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION EFMI2 EFFINGHAM 1SE.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:18 PM CDTSpecial Weather StatementILXClark27 min
Jul 16, 9:48 PM CDTSpecial Weather StatementILXClark27 min
Jul 16, 10:02 PM CDTSpecial Weather StatementILXEdgar28 min
Jul 17, 7:07 AM CDTFlash Flood WarningILXEffingham3 hr
Jul 17, 9:44 AM CDTRiver Flood WarningILXClay, Richland7 days
Jul 17, 2:47 PM CDTSpecial Weather StatementILXRichland28 min
Jul 17, 4:43 PM CDTAreal Flood AdvisoryILXClay, Richland107 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.